Alert archive / Washington / Wind Advisories in 2016

Wind Advisory 24, NWS Pendleton, OR

August 21, 2016Kittitas County, Yakima County, Washington

NWS Pendleton, OR issued this wind advisory at Aug 21, 2016, 8:14 AM PDT for Kittitas County, Yakima County, Washington. It took effect at Aug 21, 2016, 3:00 PM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 21, 2016, 8:14 AM PDT (15:14 UTC)
In effect from
Aug 21, 2016, 3:00 PM PDT
Expired
Aug 21, 2016, 10:54 PM PDT
In force
8 hr
Issued by
NWS Pendleton, OR

Counties Kittitas County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 188 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 3.2 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2016-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2016-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1802 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

636 
WWUS76 KPDT 211514
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
814 AM PDT SUN AUG 21 2016

...VERY WINDY IN THE KITTITAS VALLEY THIS AFTERNOON AND EVENING...

.A COLD FRONT SWEEPING ACROSS EASTERN WASHINGTON LATE THIS
AFTERNOON AND EVENING WILL RESULT IN VERY WINDY CONDITIONS IN THE
KITTITAS VALLEY.

WAZ026-212315-
/O.NEW.KPDT.WI.Y.0024.160821T2200Z-160822T0600Z/
KITTITAS VALLEY-
INCLUDING THE CITIES OF...ELLENSBURG...THORP
814 AM PDT SUN AUG 21 2016

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 11 PM PDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 11 PM
PDT THIS EVENING.

* WINDS...NORTHWEST 30 TO 40 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...THE STRONGEST WINDS WILL OCCUR BETWEEN 4 PM AND 8 PM.
  WINDS WILL DECREASE AFTER MIDNIGHT.

* IMPACTS...LOOSE OBJECTS WILL SUDDENLY BECOME AIRBORNE DUE TO
  GUSTY WINDS...INCLUDING LAWN FURNITURE...CONSTRUCTION
  MATERIAL...GARBAGE CANS...AND TRAMPOLINES. THOSE TRAVELING ALONG
  INTERSTATE 90 SHOULD WATCH FOR OTHER VEHICLES THAT MAY SUDDENLY
  SWERVE INTO ANOTHER LANE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
629 
WWUS76 KPDT 212138
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
238 PM PDT SUN AUG 21 2016

...VERY WINDY IN THE KITTITAS VALLEY THIS AFTERNOON AND EVENING...

.A COLD FRONT SWEEPING ACROSS EASTERN WASHINGTON LATE THIS
AFTERNOON AND EVENING WILL RESULT IN VERY WINDY CONDITIONS IN THE
KITTITAS VALLEY.

WAZ026-220600-
/O.CON.KPDT.WI.Y.0024.160821T2200Z-160822T0600Z/
KITTITAS VALLEY-
INCLUDING THE CITIES OF...ELLENSBURG...THORP
238 PM PDT SUN AUG 21 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* WINDS...NORTHWEST 30 TO 40 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...THE STRONGEST WINDS WILL OCCUR BETWEEN 4 PM AND 8 PM. 
  WINDS WILL DECREASE AFTER MIDNIGHT.

* IMPACTS...LOOSE OBJECTS WILL SUDDENLY BECOME AIRBORNE DUE TO
  GUSTY WINDS INCLUDING LAWN FURNITURE...CONSTRUCTION MATERIAL...
  GARBAGE CANS...AND TRAMPOLINES. THOSE TRAVELING ALONG INTERSTATE
  90 SHOULD WATCH FOR OTHER VEHICLES THAT MAY SUDDENLY SWERVE INTO
  ANOTHER LANE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
886 
WWUS76 KPDT 220554
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
1054 PM PDT SUN AUG 21 2016

WAZ026-220700-
/O.CAN.KPDT.WI.Y.0024.000000T0000Z-160822T0600Z/
KITTITAS VALLEY-
1054 PM PDT SUN AUG 21 2016

...WIND ADVISORY WILL EXPIRE AT 11 PM PDT...

THE WIND ADVISORY WILL EXPIRE AT 11 PM PDT.

WINDS ARE DECREASING NOW AND WIND ADVISORY SPEEDS ARE NO LONGER
EXPECTED. THEREFORE THE WIND ADVISORY FOR THE KITTITAS VALLEY WILL
BE ALLOWED TO EXPIRE AT 11 PM PDT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Aug 21, 4:15 AM PDT, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 21, 4:15 AM PDT, 3 hours 59 minutes before
Area Forecast Discussion...updated
National Weather Service Pendleton OR
415 AM PDT SUN AUG 21 2016

Updated Aviation Discussion

.SHORT TERM...Today through Tuesday. The high pressure system that
has dominated our areas weather with dry conditions and hot
temperatures will begin to weaken as a disturbance moves through the
region today. Pressure gradients will tighten over the kittitas
valley and breezy westerly winds are likely. Meanwhile afternoon
temps will again climb into the 90s across many locations. As the
disturbance moves through our area...this will bring noticeably
cooler temperatures to our region tomorrow and Tuesday as the dry
conditions persist into next week.

&&

.LONG TERM...Tuesday night through Saturday...An offshore upper
level ridge will persist through the period with dry northerly flow
over WA and OR. Wednesday through Friday storm systems will dive
from Canada into Montana...but the moisture and lift will remain
east of the CWA. Saturday another system will move along the
Canadian border...but the moisture and lift will remain too far
north to affect the CWA...though there may be some cirrus and breezy
winds across the lower Columbia Basin. Temperatures will remain near
normal for this time of year. With clear skies, light winds, and
lengthening nights, radiational cooling will keep it a little cooler
at night, especially in the mountain valleys. Coonfield

&&

.AVIATION...12Z TAFs...VFR conditions are expected during the next
24 hours with mainly just some mid and high clouds as a cold front
moves through the region late today. Winds will increase at all TAF
sites with KDLS...KPDT and KALW having the strongest winds late
Sunday afternoon and evening. 76

&&

FIRE WEATHER...The Fire Weather Watches in effect for the zones
covering the Eastern Columbia River Gorge...the Simcoe Highlands and
the Lower Columbia Basin will be upgraded to Red Flag Warnings for
gusty winds and low humidity for Sunday.  The warning will also be
expanded to include the Yakima Valley...the Hanford District...and
the Prineville District. The warning will only include Sunday...as
the wind and RH threat is marginal for Monday. The marine surge will
begin early Sunday afternoon through the Eastern Columbia River
Gorge then a full marine push Sunday evening with the passage of the
dry cold front. Not only are winds and RHs a concern the next couple
of days...but the marginally unstable air mass bringing the Haines
to a moderate category of 5 as well as the poor to moderate RH
recoveries at night are additional concerns. Wister

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  94  56  80  50 /   0   0   0   0
ALW  95  62  80  56 /   0   0   0   0
PSC  99  59  83  53 /   0   0   0   0
YKM  94  53  83  49 /   0   0   0   0
HRI  98  59  82  51 /   0   0   0   0
ELN  89  58  76  50 /   0   0   0   0
RDM  92  45  81  37 /   0   0   0   0
LGD  93  49  79  43 /   0   0   0   0
GCD  94  53  80  44 /   0   0   0   0
DLS  91  60  83  55 /   0   0   0   0

&&

.PDT Watches/Warnings/Advisories...
OR...Red Flag Warning from 1 PM this afternoon to 11 PM PDT this
     evening for ORZ639>641.

WA...Red Flag Warning from 1 PM this afternoon to 11 PM PDT this
     evening for WAZ639-641-675.

&&

97/76/76

Nearby

Wind Advisories in Washington, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.